Iowa, 2011Damaging Winds in Iowa, July 11, 2011
July 11, 2011 · NWS ARX · 2 events in 1 county or zone
A cold front pushed into eastern Minnesota and northwest Iowa in the early morning hours of July 11th. Severe thunderstorms along the cold front knocked down trees in Guttenberg (Clayton County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed into eastern Minnesota and northwest Iowa in the early morning hours of July 11th. Severe thunderstorms along the cold front knocked down trees in Guttenberg (Clayton County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 11, 2:04 AM CST, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 11, 2:04 AM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION ...CORRECTION
NATIONAL WEATHER SERVICE LA CROSSE WI
304 AM CDT MON JUL 11 2011
.SHORT TERM...TODAY THROUGH WEDNESDAY
CURRENTLY WATCHING A QUASI LINEAR CONVECTIVE SYSTEM MOVING SOUTHEAST
ACROSS THE AREA. COLD FRONT THAT SPAWNED THE LINE OF THUNDERSTORMS
NOW EXTENDS FROM THE ARROWHEAD OF MN THROUGH EASTERN SD/CENTRAL
NEBRASKA. ENVIRONMENT VERY RIPE TO MAINTAIN THIS QLCS THROUGH EARLY
THIS MORNING AS DEW POINTS ACROSS THE AREA WERE IN THE LOWER TO
MIDDLE 70S.
11.00Z MODELS IN PRETTY GOOD AGREEMENT THROUGH THE SHORT TERM.
FOR TODAY...WILL SEE THE QLCS/COLD FRONT SLIP SOUTHEAST THROUGH THE
AREA THIS MORNING. THE FRONT LOOKS LIKE IT WILL HANG UP OVER FAR
SOUTHERN WI THROUGH CENTRAL IA BY THIS AFTERNOON. NAM INDICATING
0-1KM MLCAPE CAPE REBOUNDING TO AROUND 3000-4500J/KG BY LATE THIS
MORNING/AFTERNOON ALONG/SOUTH OF I-90 ALONG WITH AMPLE 0-3KM BULK
SHEAR. SO...WILL HAVE TO WATCH FOR SEVERE POTENTIAL YET TODAY.
ALSO...IT WILL REMAIN RATHER STEAMY TODAY WITH HIGHS ANTICIPATED TO
TOP OFF IN THE MID 80S ACROSS THE NORTH...TO A FEW LOWER 90S ACROSS
THE SOUTH. STILL LOOKING AT HEAT INDICES IN THE 95-100 DEGREE RANGE
SOUTH OF I-90.
A RIDGE OF HIGH PRESSURE BUILDS IN FOR TONIGHT...LOWERING THE
OPPRESSIVE DEW POINTS AND PUSHING RAIN CHANCES SOUTH OF THE AREA.
MODELS THEN INDICATE A DAMPENING MID-LEVEL TROUGH PUSHING EAST OUT
OF THE CENTRAL PLAINS AND ACROSS IA/IL TUESDAY THROUGH TUESDAY
NIGHT. NAM SHOWING A FAIRLY GOOD SURGE OF ISENTROPIC LIFT/MOISTURE
TRANSPORT HEADING INTO SOUTHERN PORTIONS OF THE FORECAST AREA
AHEAD/NORTH OF THE WAVE FOR A CHANCE OF SHRA/TS.
STRONG RIDGE TAKES HOLD OVER THE UPPER MISSISSIPPI/WESTERN GREAT
LAKES REGION ON WEDNESDAY FOR MOSTLY SUNNY/COOLER/DRIER CONDITIONS.
APPEARS THE RIDGE WILL HOLD THROUGH WEDNESDAY NIGHT AS WELL FOR
DRY/COOL CONDITIONS. WITH MOSTLY CLEAR/PARTLY CLOUDY SKIES...WILL
PROBABLY SEE LOWS BOTTOM OUT IN THE 50S.
.LONG TERM...THURSDAY THROUGH SUNDAY
11.00Z GFS/ECMWF SHOWING RIDGING ACROSS THE CENTRAL CONUS THROUGH
THE EXTENDED PERIOD. BOTH ALSO SHOWING WEAK TRANSITORY MID-LEVEL
TROUGHS ROTATING THROUGH THE NORTHERN PERIPHERY OF THE
RIDGE...ENOUGH TO WARRANT SMALL SHRA/TS CHANCES THROUGH THE MAJORITY
OF THE LONG TERM PERIOD. WITH THE BUILDING HEIGHTS...LOOKS FOR AN
INCREASE IN HEAT ACROSS THE AREA AS WELL WITH HIGHS WARMING FROM THE
70S ON THURSDAY...TO THE LOWER 90S BY SUNDAY. WITH RECENT RAINS AND
EVAPOTRANSPORATION FROM CORN CROPS/OTHER VEGETATION..HEAT INDICES
COULD CREEP BACK INTO THE 100-105 DEGREE RANGE ON SUNDAY.
&&
.AVIATION...THROUGH 06Z TUESDAY
A FRONTAL BOUNDARY WILL PUSH THROUGH THE TAF SITES THIS MORNING. ANY
REMAINING CONVECTION WILL BE EAST OF BOTH KLSE AND KRST AFTER
12Z-14Z. UNTIL THAT TIME MAINLY VFR CEILINGS WILL PERSIST WITH SOME
EMBEDDED MVFR CEILINGS WITHIN ANY LINGERING RAIN SHOWERS. THE FRONT
WILL SETTLE SOUTH OF THE AREA LATER TODAY AND THIS WILL KEEP ANY
THUNDERSTORMS SOUTH OF THE TAF SITES...WITH VFR CONDITIONS EXPECTED
THEN THROUGH 06Z TUESDAY.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM... DAS
AVIATION.......... RABERDING
Hazardous weather outlook, Jul 11, 3:38 AM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
438 AM CDT MON JUL 11 2011
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-121100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
438 AM CDT MON JUL 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AS A COLD FRONT MOVES
SOUTH ACROSS THE AREA. THERE IS A CONTINUED POTENTIAL FOR SEVERE
STORMS...MAINLY SOUTH OF INTERSTATE 90. DAMAGING WINDS AND HEAVY RAIN
WOULD BE THE MAIN THREATS.
ALSO...PLAN ON HEAT INDICES OF 95 TO 100 TODAY MAINLY SOUTH OF
INTERSTATE 90.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PERIODIC THUNDERSTORM CHANCES CONTINUE TUESDAY THROUGH SATURDAY...
WITH A BREAK LIKELY WEDNESDAY INTO WEDNESDAY NIGHT. THERE MAY BE A
RISK OF SEVERE WEATHER WITH A FEW OF THE STORMS THURSDAY AFTERNOON
AND EVENING AS A WARM FRONT LIFTS NORTH ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AGAIN THIS AFTERNOON...
MAINLY SOUTH OF INTERSTATE 90.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
DAS
In the hours before
Special weather statement, Jul 11, 1:25 AM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
225 AM CDT MON JUL 11 2011
IAZ008-018-MNZ094-110830-
FLOYD-MITCHELL-MOWER-
225 AM CDT MON JUL 11 2011
...STRONG THUNDERSTORMS EXPECTED TO MOVE BACK INTO THE AREA...
STRONG TO SEVERE THUNDERSTORMS MOVING ALONG THE IOWA MINNESOTA
BORDER WILL MOVE INTO THE AREA BETWEEN 3 AM AND 330 AM THIS MORNING.
THESE STORMS WILL HAVE THE POTENTIAL FOR WIND GUSTS IN EXCESS OF 60
MPH. IF THEY MAINTAIN THEIR STRENGTH WARNINGS MAY BECOME NECESSARY
AS THEY APPROACH THE AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM MONDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN.
RABERDING
Local storm report, Jul 11, 1:33 AM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
233 AM CDT MON JUL 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 AM TSTM WND GST 8 E LOYAL 44.74N 90.33W
07/11/2011 E50 MPH CLARK WI TRAINED SPOTTER
0154 AM TSTM WND GST ONALASKA 43.89N 91.22W
07/11/2011 E50 MPH LA CROSSE WI TRAINED SPOTTER
SMALL BRANCHES BLOWN DOWN.
&&
04Local storm report, Jul 11, 1:38 AM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
238 AM CDT MON JUL 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 AM TSTM WND GST TOMAH 43.99N 90.50W
07/11/2011 E50 MPH MONROE WI LAW ENFORCEMENT
&&
04Local storm report, Jul 11, 1:45 AM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
245 AM CDT MON JUL 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 AM TSTM WND DMG LEON 43.88N 90.83W
07/11/2011 MONROE WI LAW ENFORCEMENT
18 INCH DIAMETER TREES BLOWN DOWN.
&&
04Special weather statement, Jul 11, 2:56 AM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
356 AM CDT MON JUL 11 2011
IAZ009>011-018-019-029-030-MNZ095-096-111000-
ALLAMAKEE-CHICKASAW-CLAYTON-FAYETTE-FILLMORE-FLOYD-HOUSTON-HOWARD-
WINNESHIEK-
356 AM CDT MON JUL 11 2011
AT 352 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM NEAR
SPRING VALLEY MINNESOTA...TO TO 7 MILES SOUTH OF NASHUA IOWA...MOVING
EAST AT 50 MPH.
WIND GUSTS OF 40 TO 50 MPH MAY ACCOMPANY THESE STRONG THUNDERSTORMS.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
NEW HAMPTON...JERICO...CRESCO...PROTIVIN...FOUNTAIN...PRESTON...
WAUCOMA AND SPILLVILLE.
RABERDING
Special weather statement, Jul 11, 3:45 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
445 AM CDT MON JUL 11 2011
IAZ009>011-019-029-030-MNZ095-096-WIZ053>055-061-111045-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-GRANT-HOUSTON-
HOWARD-RICHLAND-VERNON-WINNESHIEK-
445 AM CDT MON JUL 11 2011
AT 440 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM NEAR
CALEDONIA MINNESOTA...TO STRAWBERRY POINT IOWA...MOVING EAST AT 45
MPH.
WIND GUSTS OF 30 TO 40 MPH MAY ACCOMPANY SOME OF THE STRONGER STORMS.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
HOUSTON...WAUKON...ELKADER...CALEDONIA...FARMERSBURG...HOKAH AND LA
CRESCENT.
RABERDING
Thunderstorm Wind, Clayton
- When
- July 11, 4:27 AM CST
- Where
- Clayton County, 0.69 mi N of Guttenburg
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 42.790, -91.100
Trees were blown down in Guttenberg.
Thunderstorm Wind, Clayton
- When
- July 11, 4:40 AM CST
- Where
- Clayton County, 8.07 mi SE of Turkey River
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 42.664, -90.919
Trees were blown down near the Mississippi River.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Wind in Utah, July 11 to 13, 20113 deaths · 3 injured · $200,000 · 60 kt wind · 4 events
- Damaging Winds and Lightning Strikes in Illinois, July 11, 20111 death · 6 injured · $656,000 · 75 kt wind · 91 events
- Hail and Damaging Winds in Michigan, July 11, 20111 death · 1 injured · $8.3 million · 70 kt wind · 12 events
- Tornado and Damaging Winds in Iowa, July 11, 2011$7.7 million · EF0 · 44 events
- Damaging Winds and Lightning Strike in Iowa, July 11, 2011$3.2 million · 104 kt wind · 56 events
- Damaging Winds and Lightning Strikes in Wisconsin, July 11, 20111 injured · $5.5 million · 70 kt wind · 21 events
- Damaging Winds and Lightning Strike in Indiana, July 11, 20111 injured · $130,000 · 70 kt wind · 37 events
- Damaging Winds in Wisconsin, July 11, 2011$669,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Ohio, July 11, 2011$99,000 · 1.5 in hail · 41 events
- Flash Flooding and Hail in Texas, July 11 to 12, 2011$435,000 · 1.75 in hail · 10 events
- Damaging Winds in Ohio, July 11, 2011$235,000 · 56 kt wind · 16 events
- Damaging Winds in Maryland, July 11, 2011$82,000 · 61 kt wind · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323247, 334968.